Sea Sick: by Keith Murray
In the United States, more than 72,000 people died from drug overdoses in 2017, which was an increase of about 10 percent over 2016. Experts believe that the 2018 numbers may be even higher.
Think about that, every day, more than 130 people in the U.S. alone die after overdosing on opioids. One day they wake up, take a drug and die – from a pill they took to either relieve pain or find pleasure.
Addiction is an issue that hits close to home for me. Although I personally have never been addicted to drugs or even tried opioids, I did lose my godson to an opioid overdose in 2015. I also have a cousin and another close family member who are both struggling with substance abuse. Drug overdoses don’t just happen to someone else’s family – they can happen to yours.
First, let’s talk about what it is that’s killing this many people every day in the United States. Opioids are a class of drugs that include the illegal drug heroin, as well as synthetic opioids, such as fentanyl, that are available legally for pain relief by prescription. They include:
Opioid drugs work by binding to the opioid receptors in the brain, spinal cord and other areas of the body. These drugs tell your brain that you are not in pain. For people in moderate to severe pain that is not responding well to other pain medications, these drugs work great at providing relief. However, they are very habit-forming and addicting.
Below are some startling facts from the U.S. National Institute on Drug Abuse:
The numbers are shocking. To think that this medication is so addicting that almost 25 percent of the people who are prescribed them, misuse them.
Now, let’s talk about the emergency medical treatment of an overdose. What can you do if a member of your crew or a guest on board the yacht is overdosing? The answer is naloxone.
Naloxone, commonly known by the brand name Narcan, was patented in 1961 and approved for opioid overdose by the Food and Drug Administration in 1971. Narcan, or naloxone, is an opiate antidote. When someone is overdosing on an opioid, their breathing can slow down or stop. People in this condition can be difficult or impossible to awaken. Narcan is a prescription medicine that blocks the effects of opioids and reverses an overdose.
Since most accidental overdoses occur in a home setting – and for many reading this column, the yacht is your home – this medication is ideal for first responders and should be kept on hand for emergency use by family, friends, caregivers and crewmates.
As I mentioned earlier in this article, in 2015 I lost my godson to opioid overdose. Had someone been there with Narcan when my godson overdosed, he might still be alive today.
How does Narcan work? If a person has taken opioids and is then given Narcan, the opioids will be knocked out of the opiate receptors in the brain. Narcan can help even if opioids are taken with alcohol or other drugs. After a dose of Narcan, the person should begin to breathe more normally and it will become easier to wake them.
It is important to administer this medication and dial 911(or radio for emergency medical help) quickly because the overdosing person needs immediate medical attention. Brain damage may occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain.
Narcan is very easy to administer. It can be given by intramuscular injection – into the muscle of the arm, thigh or buttocks – or via the nose with a nasal spray device. Narcan generally works within about 5 minutes, but repeated doses may be necessary if a person is still showing signs of overdose after the first dose.
Narcan will begin to wear off in about 30 minutes and is almost entirely gone in 90 minutes. Typically, after 90 minutes the body has processed enough of the opioids that the overdosing person is unlikely to stop breathing again. However, if the person took a large dose or a long-acting opioid such as methadone, the patient may require a second Narcan dose.
With the administration of most medications, I stress caution and the importance of high quality hands-on training. When possible, Narcan should become part of every crew member’s training, however, this drug is relatively safe to use by those who are untrained if they suspect someone has overdosed on opioids.
If given to someone who has not taken opioids, it will not have any effect on him or her, since there is no opioid overdose to reverse, and it cannot be used to get a person high. Narcan only affects people who are using opioids. If a person is not having an overdose but has been using opioids, Narcan will put them into immediate withdrawal. This can be very uncomfortable for the person, but is not life-threatening.
Recently the American Medical Association endorsed the training of lay people in the use of Narcan to prevent overdoses. Additionally, U.S. Drug Czar Gil Kerlikowski, who is the director of the Office of National Drug Control Policy, remarked that naloxone distribution is a key component to the prevention of overdose.
Under the law in Florida, where I live, pharmacies can dispense Narcan without a prescription to people at risk of overdose, as well as to caregivers such as friends and family who have contact with those at risk of overdose. The price at my grocery store is $135 for a 2-pack of Narcan nasal spray or auto injector. For those who are medically trained at administering injections, generic naloxone syringes are about $25 each.
In summary, I believe that all yachts should carry either Narcan or it’s generic equivalent on board, especially if you charter. It is impossible to predict if a passenger or crew member will overdose on opioids, and the relatively low cost of this medication compared with the upside of saving a life would make this well worth adding to the ships first-aid kit – as well as your personal first-aid kit if you have a family member who is struggling with substance abuse.
EMT Keith Murray provides onboard CPR, AED and first-aid training as well as AED sales and service. His company can be found at TheCPRSchool.com. Comments are welcome below.